Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fecal incontinence post a hemorrhoidectomy?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1939 Questions

default
Posted on Mon, 7 May 2018 in Digestion and Bowels
Question: Had a hemorroidectomy on Dec. 1. Per instructions I have been taking MiraLax once each day (except for one day). Began bowel movement on Dec. 4, but each time it is usually a small amount and I feel frequent pressure on the anus to go again. There is a bit of leakage occurring as well, including after passing gas. Didn't keep count, but I surely have gone at least 15 times each day. Stool is soft enough, but does not pass easily through the anus (that is I feel strain of some sort). I was thinking that the anus sort of temporarily "shuts down" after allowing a bit to pass and full evacuation isn't happening. Otherwise healing seems normal. My question is if these frequent movements with relatively small stool amounts (plus the leakage) is a common occurrence after a hemorroidectomy? To check if MiraLax might be a factor, I stayed off of it for a day, but still had many bowel movements (maybe not quite as many, but I hadn't expected to make detailed observations like this, so there is subjectivity to what I'm saying). Just looking for some reassurance. Couldn't find any real information about this specific issue searching on the Internet. My surgeon - who I believe is very competent - doesn't seem the best at understanding the kind of contact and informational support some patients require (beyond the usual).
doctor
Answered by Dr. Ramesh Kumar 4 hours later
Brief Answer:
Fecal incontinence due.

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

Leakage of stool is not a good sign and could be suggestive of fecal incontinence.Fecal incontinence is the inability to control bowel movements, causing stool (feces) to leak unexpectedly from the rectum.
There is a possibility of nerve damage during operation causing stretching of muscles of the rectum causing fecal incontinence owing to this watery stool from farther up the digestive tract to move around the impacted stool and leak out.
Suggestion- go for digital examination to check for patency of mucles
Start following kegel execises daily.
Follow with results!
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ramesh Kumar 2 hours later
Not sure if I should have said "leakage" since it occurs when passing gas. Also there isn't much and it doesn't seem watery, although I can't be sure since I have gauze in the underwear. However, my main concern was with the frequency of bowel movements - these do not leak - they just put pressure on the anus and I have to go to the bathroom and require some strain to get them out. The stools are well formed, but soft enough. I do know that there can be nerve damage from the surgery, but there are short term effects possible as well, and that was what I was wondering about.
doctor
Answered by Dr. Ramesh Kumar 1 hour later
Brief Answer:
Follow up.

Detailed Answer:
Hi there,
As told by you earlier you are on Miralax.Polyethylene glycol-electrolyte is used to empty the colon. PEG is in a class of medications called osmotic laxatives. It works by causing watery diarrhea so that -the stool can be emptied from the colon in long term this results in depletion of good flora in gut.Our gut contain colonies of good bacterias which are responsible for proper digestion of food,Due to long term use of medications this flora is severely disturbed.
This could be a second possibility.
I would suggest you to start on a probiotic like VSL3 twice daily. Probiotics are live bacteria and yeasts that are good for your health, especially your digestive system. We usually think of bacteria as something that causes diseases. But body is full of bacteria, both good and bad. Probiotics are often called "good" or "helpful" bacteria because they help keep your gut healthy.Long term miralax might have depleted the good bacterias in your gut so start taking it asap.
Take 2-3 spoon edible virgin olive oil in the morning.
Take Fybogel husk-Fybogel sachets and Fybogel Hi-Fibre sachets both contain the active ingredient ispaghula husk, which is a type of medicine called a bulk-forming agent. Ispaghula is a type of fibre. It swells when it comes into contact with fluid in the gut and thus increases the volume of the feces.It increases the bulk in your stool, an effect that helps to cause movement of the intestines. It also works by increasing the amount of water in the stool, hence increasing its bulk.
Follow this for a week if things are not better even after that then follow my first answer.

Hope i was helpful.
Feel free to follow up.

Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Medical Topics ,  

Recent questions on  Diarrhea

doctor1 MD

hi, my names is gemma, im 22 and for the past week or so ive had violent diarrhea which turned into constipation, ive also had exsessive flatulance and really smelly burps and ive come out in a rash on my hands and lower arms, and am getting abdominal pains. i suffer from excma but have never had a rash like this before, i also have IBS and had an ovarian cystectomy 3 months ago, the abdominal pain is around my oporation scar u towards the pit of my stomach.

doctor1 MD

Ever since I missed 2 weeks of my diabetic medication, Metformin 500 mg. I have had diabetic diarrhea and treated it with Pedialyte ever since now I have diabetic constipation, but stool is as soft as diarrhea and the worst of the worst neuropathic pain to the right arm, hands and fingers, the right leg, feet and toes too severe. Visited ER 2 times now because of this severe pain. But I d like to know what could the following be with the constipation symptoms: too frequent feels like there is something blocking the passage of the stool I believe the stool maybe putting pressure on my bladder which gives me frequent urination. Treatments Ive done: Suppositories over a long period of time Tums Oils Stool Softner Omeprazole Treatments I ve yet to consider: Barium enema Colon Cleansing Your help is appreciated.

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

I had a discectomy 2wks ago for a ruptured disk. Since then I have had several bouts of nausea, vomiting and either constipation or diarrhea. I had my post op followup today but I wasnt given an opportunity to speak or let anyone know how i was feeling. Upright, check- ok see you in a month type appt. I no longer get any hunger pains at all, food smells and tastes bad. Should I be concerned with this plus the vomiting, (I wake up with severe headaches and usually vomit soon after). Is this normal?

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT PINPOINT ANYTHING THAT I HAVE EATEN OR DONE THAT WOULD CONTRIBUTE TO THE ISSUE. I HAVE ALSO EXPERIENCED A...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.